Colorado, 2008Winter Storm and Winter Weather in Colorado, November 4 to 6, 2008
November 4 to 6, 2008 · NWS GJT · 12 events in 12 counties and zones
A strong autumn low pressure system brought significant early season snowfall and strong winds to the mountains and some valleys of western Colorado.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong autumn low pressure system brought significant early season snowfall and strong winds to the mountains and some valleys of western Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 4, 4:05 AM MST, 9 hours 55 minutes earlier.
Area forecast discussion, Nov 4, 4:05 AM MST, 9 hours 55 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
405 AM MST TUE NOV 4 2008
CORRECTED HEADLINE
...STRONG WINTER STORM WILL IMPACT THE REGION STARTING TODAY THROUGH
EARLY THURSDAY WITH SIGNIFICANT SNOWFALL EXPECTED ACROSS THE WESTERN
COLORADO HIGH COUNTRY...
.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...
UPPER TROUGH AXIS ENTERS THE GREAT BASIN TODAY PRODUCING
SOUTHWESTERLY FLOW ALOFT OVER THE FORECAST AREA. DISTURBANCE
PROCEEDING THE MAIN TROUGH WILL TRACK OVER NORTHEAST UT AND
NORTHWEST CO. JET MOVES OVER THE FOUR CORNERS REGION WHICH WILL HELP
WITH INCREASED COVERAGE OF SHOWERS OVER THE SOUTHERN MOUNTAINS. SNOW
LEVELS SHOULD START AROUND THE 8000 TO 8500 FT LEVEL. SHOWERS WILL
INCREASE OVER THE CWA THIS AFTERNOON AS THE TROUGH AXIS DIGS INTO
UT. AN ASSOCIATED COLD FRONT WILL ENTER THE NORTHWESTERLY PORTION
OF THE FORECAST AREA AND SLOWLY MOVE EAST AND SOUTH. WILL BIAS
TOWARD THE NAM WITH A SLOWER PROGRESSION OF THE FRONT DURING THE DAY
AND THEN FASTER MOVEMENT EARLY THIS EVENING. THE FRONT WILL PRODUCE
FOCUS FOR ENHANCED PRECIPITATION DEVELOPMENT. THE TROUGH AXIS
TRACKS OVERHEAD TUESDAY NIGHT AND WEDNESDAY. COLD AIR BEHIND THE
FRONT WILL LOWER SNOW LEVELS. COLORADO MTNS ARE FAVORED WITH
DYNAMICS AND OROGRAPHIC LIFT. LOW LEVEL WINDS CHANGE TO NORTHWEST
AND PUSH COLD AIR INTO THE CENTRAL AND UPPER YAMPA VALLEY AND
ENHANCE SNOW PRODUCTION. UT MTNS ARE EITHER NOT IN THE MAIN MOISTURE
FIELD...THE SOUTHEASTERN MTNS...OR IN A DOWNSLOPE FLOW LIKE THE UINTA
MTNS. LOCALIZED AMOUNTS MAY REACH ADVISORY CRITERIA IN THE UINTA
MTNS ALTHOUGH DONT EXPECT THIS TO BE WIDE SPREAD. WILL HAVE TO
WATCH THE UPPER GUNNISON AND COLORADO RIVER VALLEYS FOR COLD AIR
FILTERING INTO THESE HIGH VALLEYS AND STAYING THROUGH THE DAY ON
WEDNESDAY WHICH WOULD INCREASE THE TIME NEEDED FOR INCREASED SNOW
AMOUNTS. CURRENT CONFIDENCE IN THIS SCENARIO NOT HIGH ENOUGH TO
HOIST HIGHLIGHTS. TEMPERATURES WILL START TO DROP TUESDAY NIGHT AND
WEDNESDAY WITH THE COLDER NIGHT ON WEDNESDAY INTO EARLY THURSDAY.
CURRENT FORECAST...WARNINGS AND ADVISORIES ARE ON TRACK WITH ONLY
MINOR CHANGES TO THE FORECAST.
.LONG TERM...THURSDAY THROUGH MONDAY...
NORTHWEST FLOW ALOFT WILL CONTINUE AS WE MOVE THROUGH THE
WEEKEND...WITH A SLOW WARMING TREND EXPECTED FOR MUCH OF THE
FORECAST AREA. A SERIES OF WEAK DISTURBANCES WILL CLIP THE
NORTHERN MOUNTAINS...WHERE LIMITED MOISTURE WILL LINGER...
TO KEEP A FEW SNOW SHOWERS IN THE FORECAST THROUGH
SATURDAY. A STRONGER WAVE ARRIVES LATE IN THE WEEKEND...
BUT STILL QUITE A BIT OF MODEL INCONSISTENCY BETWEEN THE EC AND
GFS...WITH THE EC SLOWER AND DEEPER WITH THE NEXT SYSTEM.
AT THIS TIME...WILL CONTINUE TO BUMP LATE WEEKEND POPS UP
SLOWLY...WITH A SPLIT OF THE MODELS SUGGESTING THE BEST
CHANCE OF PRECIP ARRIVING SUNDAY NIGHT OR MONDAY WITH THE
NEXT WAVE.
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL FOR THE LOWER ELEVATIONS THROUGH EARLY
THIS AFTERNOON...WITH AREAS OF MVFR CIGS AND VSBYS EXPECTED OVER THE
COLORADO HIGH COUNTRY TODAY. EXPECT A GRADUAL LOWERING OF CIGS
REGION WIDE BY TONIGHT AS A STRONG PACIFIC STORM BRINGS WIDESPREAD
RAIN AND SNOW TO EASTERN UTAH AND WESTERN COLORADO. MVFR CIGS WILL
BECOME COMMON OVERNIGHT WITH AREAS OF IFR AND LIFR CONDS IN
HEAVIER SNOW SHOWERS. CONDITIONS SLOWLY IMPROVE FROM WEST TO EAST
WEDNESDAY NIGHT AND THURSDAY AS THE STORM MOVES OUT OF THE
REGION.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER WEATHER WARNING IN EFFECT FROM 6 AM TUESDAY TO 3 AM
THURSDAY FOR THE SAN JUAN...SAWATCH...AND WEST ELK MOUNTAINS
AND THE GRAND MESA...ZONES 9/12/18/19.
WINTER WEATHER WARNING IN EFFECT FROM NOON TUESDAY TO 3 AM
THURSDAY FOR THE NORTHERN MOUNTAINS...ZONES 4/10/13.
WINTER WEATHER WARNING IN EFFECT FROM 6 PM TUESDAY TO 3 AM
THURSDAY FOR THE NORTHWEST PLATEAU REGION OF COLORADO
...ZONES 2 AND 5.
WINTER WEATHER ADVISORY IN EFFECT FROM NOON TUESDAY TO 3 AM
THURSDAY FOR THE ROAN AND UNCOMPAHGRE PLATEAUS...ZONES
3 AND 17.
.UT...NONE.
SHORT TERM.....AS
LONG TERM......JDC
AVIATION.......JDCHazardous weather outlook, Nov 4, 5:45 AM MST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST TUE NOV 4 2008
COZ001>014-017>023-UTZ022>025-027>029-051245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST TUE NOV 4 2008
...WINTER WEATHER WARNINGS AND ADVISORIES FOR HEAVY SNOW OVER THE
MOUNTAINS OF WESTERN COLORADO AND THE HIGH VALLEYS OF NORTHWEST
COLORADO...BEGINNING THIS MORNING AND CONTINUING THROUGH EARLY
THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SIGNIFICANT SNOWFALL WILL OCCUR OVER THE MOUNTAINS OF WESTERN
COLORADO AND EASTERN UTAH STARTING TODAY...INCREASING IN COVERAGE AND
INTENSITY TONIGHT. COLD VALLEY RAINS...MIXING WITH AND CHANGING OVER
TO SNOW TONIGHT CAN ALSO BE EXPECTED. SNOWFALL ACCUMULATIONS IN
EXCESS OF ONE FOOT ARE EXPECTED OVER THE HIGHER MOUNTAINS OF
WESTERN COLORADO. PLEASE VISIT THE NATIONAL WEATHER SERVICE GRAND
JUNCTION WEB SITE AT WEATHER.GOV/GJT FOR THE LATEST INFORMATION ON
THIS EARLY SEASON WINTER STORM.
DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
HEAVY MOUNTAIN SNOWFALL IS EXPECTED TO CONTINUE OVER THE
COLORADO HIGH COUNTRY ON WEDNESDAY...BEFORE ENDING FROM
WEST TO EAST WEDNESDAY NIGHT AND THURSDAY. VALLEY RAIN AND SNOW CAN
ALSO BE EXPECTED THROUGH EARLY THURSDAY.
ANOTHER STORM APPROACHES THE REGION ON SUNDAY...BRINGING ANOTHER
ROUND OF MOUNTAIN SNOW AND VALLEY RAIN TO THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
AS/JDC
Winter Storm, Northwestern San Juan Mountains
- When
- November 4, 2:00 PM MST to November 6, 4:00 AM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall of 9 to 24 inches occurred while wind gusts of 30 to 50 mph produced blowing and drifting snow. Highway 550 over Red Mountain Pass was closed for a period of time due to the snow and multiple accidents.
Winter Storm, Southwestern San Juan Mountains
- When
- November 4, 2:00 PM MST to November 6, 3:00 AM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Snowfall of 5 to 13 inches occurred with locally higher amounts up to 20 inches. Wind gusts of 30 to 50 mph produced blowing and drifting snow. Highway 550 over Red Mountain Pass was closed for a period of time due to the snow and multiple accidents.
Winter Storm, West Elk and Sawatch Mountains
- When
- November 4, 3:00 PM MST to November 6, 4:00 AM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall of 6 to 14 inches occurred while wind gusts of 25 to 35 mph produced blowing and drifting snow.
Winter Storm, Flattop Mountains
- When
- November 4, 3:00 PM MST to November 6, 7:00 AM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Newspaper
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall of 5 to 13 inches occurred with locally higher amounts up to 2 feet. Wind gusts of 20 to 30 mph produced blowing and drifting snow. The storm caused two hunters to become trapped in their hunting camp. It took the hunters a week to dig their way out of the snow and back to a well traveled road.
Winter Storm, Central Yampa River Basin
- When
- November 4, 6:00 PM MST to November 5, 3:00 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Widespread snowfall of 3 to 6 inches occurred while wind gusts of 20 to 30 mph produced blowing and drifting snow.
Winter Storm, Elkhead and Park Mountains
- When
- November 4, 6:00 PM MST to November 6, 10:00 AM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall of 5 to 13 inches occurred while wind gusts of 20 to 45 mph produced blowing and drifting snow.
Winter Storm, Grand and Battlement Mesas
- When
- November 4, 6:00 PM MST to November 6, 8:00 AM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Snowfall of 5 to 11 inches occurred while wind gusts of 20 to 35 mph produced blowing and drifting snow.
Winter Storm, Gore and Elk Mountains/Central Mountain Valleys
- When
- November 4, 6:00 PM MST to November 6, 1:00 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall of 5 to 14 inches occurred with a locally higher amounts up to 18 inches. Wind gusts of 20 to 35 mph produced blowing and drifting snow. This storm resulted in the closure of Highway 82 over Independence Pass near Aspen for the remainder of the season, which was a few days earlier than anticipated by the Colorado Department of Transportation. Slippery roads caused several vehicles to slide off of highways in various locations and chain restrictions were put in place for Interstate 70 over Vail Pass.
Winter Storm, Upper Yampa River Basin
- When
- November 4, 8:00 PM MST to November 5, 4:00 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Widespread snowfall of 5 to 6 inches occurred, especially in the Steamboat Springs area. Wind gusts of 20 to 25 mph produced blowing and drifting snow.
Winter Weather, Roan and Tavaputs Plateaus
- When
- November 4, 8:00 PM MST to November 5, 6:00 PM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
Snowfall of 2 to 4 inches occurred while wind gusts of 25 to 35 mph produced blowing and drifting snow.
Winter Weather, Four Corners / Upper Dolores River Basin
- When
- November 5, 12:00 AM MST to 8:00 AM MST
- Where
- Four Corners / Upper Dolores River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.698, -108.507 (the zone’s center; the record gives no point)
Widespread snowfall of 1.5 to 3 inches occurred with local amounts of 4 inches. Wind gusts of 20 to 35 mph produced blowing snow. The heaviest snowfall occurred around Mesa Verde, Mancos, and Dolores.
Winter Weather, Uncompahgre Plateau and Dallas Divide
- When
- November 5, 6:00 AM MST to November 6, 7:00 AM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Snowfall of 3 to 6 inches occurred above the 7000 foot level, while wind gusts of 20 to 30 mph produced blowing and drifting snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Washington, November 4, 2008$25,000 · 2 events
- High Wind in Oregon, November 4, 2008$15,000 · 60 kt wind · 1 event
- Winter Storm in Colorado, November 4 to 5, 20084 events
- High Wind in Kansas, November 4, 200851 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 136726, 136727, 136724, 136725, 136719, 136721, 136722, 136723, 136720, 136729, 136730, 136728.